Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Treatment for depression, sudden crying, hallucinations, delusions and paranoia?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Hi, my name is XXXXXXX I've been struggling a lot more than usual recently, i know i've been under a lot of stress from a recent domestic abuse relationship, i'm away from that now but it's still causing a lot of problems, depression, sudden crying outbursts when i'm on my own, not being able to sleep well, not eating properly, being physically ill, paranoia, delusions, hallucinations. I know from my disorder, that it's normal to switch from love to hate, black to white, but it's happening more often than usual, i can't keep up with myself and it's exhausting. I occasionally get split second unwanted images in my head, it's destressing. i've wanted to act on these but i know they are not real and i've been able to distract from it. My moments of mania, depression and rage are far more intense, normally i can tell when i'm coming out of one stage and into another, but my brain can't keep up. With not being able to think straight, i've been mixing up my words and sentences, trying to speak quickly all at once, i haven't been able to string a sentence together, i thought one of the reasons for this may be my self medicating of cannabis, it hasn't been so bad since i've stopped but it's still a lot worse than it was months ago, my stutter has become a lot more apparent, because i'm not able to talk properly a lot of the time, people don't understand and tend to laugh, i know they don't mean it necessarily in a malicious way, but it's so frustrating that i can't get my words out or i repeat myself a lot more, I've been forgetting things that i've done, and as much as i try to remember, i don't know if certain things actually happened or not. I've been having nightmares and woke up screaming in my sleep the other night, that has never happened before, i've had suicidal thoughts and refused to take my tablets for the last month or so, as i felt the need to stock them up (just incase i 'need them', a bit like a security thing). I know this would be seen as attention seeking, but up until the other day, i hadn't told anyone what i've been doing for over a month. I'm incredibly unstable, i know this will be due to not taking my medication as i should, but i keep saying i don't need it and refuse to take it, it started off weeks ago because i wasn't able to wake up when i needed to so i'd sleep in longer, i couldn't afford to do that because i've had a lot of early appointments, so i've not been sleeping. I don't feel safe being on my own, and the last time i was this ill, was in 2008, i had to be restrained to take medication as i refused to and no one would stop me trying to self harm. I had an appointment with my psychiatrist earlier this week but i couldn't sleep then got to a point where i tried to stay awake, i inevitably ended up falling asleep anyway...
I just feel at a complete loss.
Posted Fri, 22 Feb 2013 in Mental Health
Answered by Dr. Ashish Mittal 1 hour later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     22 year old female
•     Known case of Borderline Personality Disorder, Anxiety, Cannabis abuse and paranoia
•     Currently on Quetiapine 50mg 3 times a day, but do not take medicine regularly
•     Complaints of: depressive/manic symptoms, paranoia, delusions and hallucinations.

In your query you mentioned symptoms of:
Depression like: low mood, crying
Mania like: Increase thought speech, irritability and decrease sleep
Paranoid symptoms and Hallucinations

There is need to rule out bipolar disorder in your case. In Bipolar disorder patient has both manic and depression episode. When a person have symptoms of depression and mania together it is considered as Mixed episode.

Switch from love to hate and black to white thinking is symptom of borderline personality. This tendency increases in presence of depression or mania.

Following medicines are well researched and found to effective for Bipolar disorder: Lithium, Depakote/Epilum (Valproate), Lamictal (Lamotrigine), Carbamazepine and antipsychotics like Quetiapine. These medicines are given for for long term to stabilise mood. They prevent both depressive and manic episode. Even if patient become ill while on medicine, illness is less severe and last for short period.

Out of these medicines patients got stabilised on one or combination of two medicines. Choice of medicine is depend on patient illness state (which can be assessed on interview only), side effect profile of medicine, and duration of illness, weight, age and sex of the patient. Sometime other antimanic agent needs to be added depending on the severity of episode and anti depressants need to be added during depressive episode..

In current condition it is best to restart treatment as advised by your psychiatrist. Quetiapine will help you in sleep, mood and psychotic symptoms. In your condition regular treatment is very helpful, as discontinuation lead to relapse of symptoms.

As you are young and in this age group thyroid hormone imbalance also lead to exacerbation of psychological symptoms. So, it is better to have thyroid function test done.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor